Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 114, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 31, 2004, 6:25 PM CDT for Gonzales County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 6:25 PM CDT (23:25 UTC)
- Expired
- May 31, 2004, 7:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Gonzales County, TX
The radar
The Austin/San Antonio radar (KEWX), 44 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3661 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
858 WUUS54 KEWX 312325 SVRSAT TXC177-010030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 625 PM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... GONZALES * UNTIL 730 PM CDT * AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF SMILEY...OR ABOUT 15 MILES SOUTHEAST OF SEGUIN...AND MOVING EAST AT 15 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2951 9777 2939 9784 2923 9761 2954 9750 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:50 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 31, 2:50 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 250 PM CDT MON MAY 31 2004 .DISCUSSION...CU AND A FEW SHOWERS STARTING TO POP ON DRYLINE/COLD FRONT FROM EAGLE PASS TO MEDINA AND ON UP ALONG THE ESCARPMENT. HAVE EXPANDED AREA OF POPS TO ALL BUT EXTREME NW COUNTIES AND INCLUDED MENTION OF DAMAGING WINDS AND HAIL. LAPS SB CAPES RUN FROM ABOUT 1000 NEAR DRYLINE TO 6000 SE COUNTIES. ACTIVITY SHOULD DIMINISH QUICKLY AFTER NIGHTFALL. HOT AGAIN TUESDAY BUT NOT QUITE RECORD LEVELS. TEMPS EASE TO NEAR NORMAL VALUES LATTER HALF OF THE WEEK. NW FLOW WILL BRING SLIGHT RAIN CHANCES THURSDAY AND AGAIN NEXT SUNDAY AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 74 98 76 95 / 20 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 75 96 76 95 / 20 0 0 0 DEL RIO INTL AIRPORT 73 103 77 101 / 0 0 0 0 SAN ANTONIO INTL AIRPORT 76 99 76 95 / 20 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FOR SE PORTION OF SOUTH CENTRAL TEXAS UNTIL 6 PM CDT. && 03/06
Hazardous weather outlook, May 31, 12:13 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1213 PM CDT MON MAY 31 2004 TXZ171>173-183>194-202>209-217>225-228-011100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 1213 PM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... EXCESSIVE HEAT IS EXPECTED THROUGH THE EARLY EVENING OVER THE COASTAL PRAIRIES OF SOUTH CENTRAL TEXAS. HIGH RELATIVE HUMIDITIES AND UNSEASONABLY WARM TEMPERATURES IN THE 95 TO 101 RANGE WILL LEAD TO HEAT INDICES APPROACHING THE DANGEROUS RANGE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING NORTH OF A LINE FROM STONEWALL TO SAN MARCOS TO FLATONIA. THIS INCLUDES THE AUSTIN METROPOLITAN AREA. THE THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WITH GUSTY WINDS POSSIBLE OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS THURSDAY AFTERNOON AND EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
In the hours before
Local storm report, May 31, 5:14 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 1 NE NEW BRAUNFELS 29.71N 98.11W
05/31/2004 0.75 INCH COMAL TX TRAINED SPOTTER
0508 PM HAIL AUSTIN 30.31N 97.75W
05/31/2004 1.00 INCH TRAVIS TX TRAINED SPOTTER
INTERSECTION OF BEN WHITE AND LAMAR.
0510 PM HAIL AUSTIN 30.31N 97.75W
05/31/2004 1.75 INCH TRAVIS TX BROADCAST MEDIA
INTERSTATE 35 AND BEN WHITE
JPBLocal storm report, May 31, 5:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM LIGHTNING NEW BRAUNFELS 29.70N 98.12W
05/31/2004 COMAL TX BROADCAST MEDIA
4 TO 5 PEOPLE TREATED FOR LIGHTNING STRIKE AT
SCHLITTERBAHN WATER PARK.
0528 PM HAIL 1 SW NEW BRAUNFELS 29.69N 98.13W
05/31/2004 0.88 INCH COMAL TX BROADCAST MEDIA
INTERSTATE 35 AND RUEKLE RD.
&&
JPBLocal storm report, May 31, 6:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 PM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM LIGHTNING NEW BRAUNFELS 29.70N 98.12W
05/31/2004 COMAL TX BROADCAST MEDIA
4 PEOPLE INJURED FROM LIGHTNING STRIKE AT PRINCE SOLMS
PARK ON THE COMAL RIVER - NOT SCHLITTERBAHN WATER PARK.
1 CRITICAL.
0440 PM HAIL 1 SW NEW BRAUNFELS 29.69N 98.13W
05/31/2004 0.88 INCH COMAL TX BROADCAST MEDIA
INTERSTATE 35 AND RUEKLE RD.
&&
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:33 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Guadalupe | 57 min |
| May 31, 4:55 PM CDT | Severe Thunderstorm Warning | EWX | Travis | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.